Recurring Chemotherapy-Associated Alopecia Areata: Case Report and Literature Review

Susannah E. Motl, Pharm.D., Christopher Fausel, Pharm.D.

Disclosures

Pharmacotherapy. 2003;23(1) 

In This Article

Case Report

A 52-year-old woman with a recent history of stage IIIC ovarian cancer and stage IA uterine cancer experienced recurring alopecia areata (partial loss of hair) of her eyebrows, eyelashes, arms, legs, and pubic area beginning 5 months after completing chemotherapy (Figure 1). She had undergone a hysterectomy and oophorectomy with optimal debulking, followed by treatment consisting of intravenous paclitaxel 175 mg/m2 over 3 hours and carboplatin area under the plasma concentration-time curve 5 mg/ml/minute over 30 minutes every 3 weeks for a total of 6 cycles. Alopecia areata universalis (loss of all body and scalp hair) had occurred 3 weeks after chemotherapy was begun, with hair growth returning to normal 3 months after termination of therapy.

The patient's recurring alopecia areata followed completion of chemotherapy for stage IIIC ovarian cancer and stage IA uterine cancer.

Six months after completing chemotherapy, the patient experienced partial loss of her eyebrows, eyelashes, and armpit hair, and total loss of her leg hair. The alopecia occurred over 2-3 weeks and resulted in a patchy appearance in the affected areas, except for her legs, which were totally hairless. Eyelash and eyebrow appearance returned to normal within 2 months. However, leg and armpit hair regrowth was much slower, occurring over 5-6 months. Returning hair was sparse and lighter in color than before.

A second cycle of hair loss occurred 2 months later. Patchy loss of eyebrows and eyelashes recurred and again returned to normal within 2 months. About 3 months later, the patient again observed partial loss of eyebrow and eyelash hair, along with diffuse loss (thinning) of her arm and pubic hair. Three months after that, her leg, armpit, arm, and pubic hair had not returned to baseline.

On physical examination, the patient's skin appeared normal in all affected areas. Hair-pull tests of all body and scalp hair were negative. However, her fingernails and toenails were brittle, with subtle longitudinal ridges covering their surfaces -- a common finding in patients with alopecia areata.[1] Of interest, her scalp hair was never affected after the initial hair loss from the onset of chemotherapy. Her scalp hair was unpigmented (white), whereas her eyelashes, eyebrows, and other body hair were dark brown. The lack of pigment in her scalp hair may have protected her from further hair loss, since alopecia areata is hypothesized to be a disease of the melanocytes found in hair.[2]

Laboratory test results for thyroid function (thyroid-stimulating hormone, triiodothyronine, and thyroxine), calcium, ionized calcium, phosphorus, parathyroid hormone, antinuclear antibodies, ferritin, total iron-binding capacity, serum protein, and platelet counts were within the normal range. However, her white blood cell count remained at the low end of normal (3.6 x 103/mm3 [normal range 3.8-10.8 x 103/mm3]), consistent with her chemotherapy 11 months earlier. In addition, her lactate dehydrogenase level was elevated (458 IU/L [normal range 105-333 IU/L]). Zinc levels were not examined.

An interview with the patient revealed that she did not have a family history of alopecia areata, which may have a genetic component.[3] However, she had experienced an episode of alopecia 25 years earlier, when her scalp hair was pigmented (dark brown). In contrast to the cyclic alopecia areata she was currently experiencing, alopecia areata diffusa (general thinning) of scalp hair occurred. She related this initial hair loss to oral contraceptives she was taking at the time. Her scalp hair began to thin 3 months after oral contraceptive therapy was begun and progressed to immense loss over a 9-month period. Regrowth occurred 3 months after discontinuation of therapy. This pattern of oral contraceptive-induced alopecia affecting the scalp has been reported.[4,5]

The patient did not correlate any physical complaints to her loss of body hair. Specifically, anxiety and stress levels and postmenopausal discomfort did not occur in conjunction with the cyclic hair loss. However, neuropathy in her left foot recurred at the time of her third episode of alopecia areata. The neuropathy had first occurred after completion of paclitaxel-carboplatin chemotherapy and had resolved slowly since. Paclitaxel-induced neuropathy has been reported in up to 52% of treated patients.[6] However, this peripheral neuropathy also may be related to arthritis in the patient's spine.

In addition to stage IIIC epithelial ovarian carcinoma and stage IA uterine carcinoma, the patient's medical history included recently diagnosed degenerative disk disease of the spine and carpel tunnel surgery performed on the right wrist.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....